Advertisement

International Ophthalmology

, Volume 38, Issue 5, pp 2195–2198 | Cite as

Bilateral macular infarction after gemcitabine and carboplatin chemotherapy

  • Umesh Chandra Behera
  • Rohit R. Modi
  • Jenil Sheth
  • Arshi Singh
Case Report
  • 63 Downloads

Abstract

Purpose

To report a case of macular infarction after doublet chemotherapy with gemcitabine and carboplatin.

Methods

A middle-aged lady presenting with bilateral macular infarction post-chemotherapy for metastatic cervical malignancy was investigated for thromboembolic risks and treated.

Results

The macular perfusion and edema improved with control of hypertension and treatment with pentoxifylline. Visual improvement was satisfactory, and the possible associated risk such as hypertension was noted.

Conclusion

This case underscores the need for active screening of patients on chemotherapy with gemcitabine and carboplatin for retinal vascular occlusive changes when hypertension is associated.

Keywords

Carboplatin Chemotherapy Gemcitabine Macular infarction 

Notes

Acknowledgements

Funding was provided by Hyderabad Eye Research Foundation.

Compliance with ethical standards

Conflict of interest

The authors declare that they have no conflict of interest.

Ethical approval

All procedures performed in this study involving human participants were in accordance with the ethical standards of the institutional research committee and with the 1964 Declaration of Helsinki and its later amendments or comparable ethical standards.

Informed consent

Informed consent for this type of study formal consent is not required.

Supplementary material

10792_2017_698_MOESM1_ESM.jpg (2.8 mb)
Supplemental Fig. 1 Supplementary material 1 (JPEG 2840 kb)
10792_2017_698_MOESM2_ESM.jpg (2.7 mb)
Supplemental Fig. 2 Supplementary material 2 (JPEG 2734 kb)

References

  1. 1.
    Cavdar C, Toprak O, Oztop I, Secil M, Cokmert S, Camsari T (2007) Bilateral renal infarction in a patient with lung carcinoma treated with cisplatin and gemcitabine. Ren Fail 29:923–925CrossRefPubMedCentralGoogle Scholar
  2. 2.
    Banach MJ, Williams GA (2000) Purtscher retinopathy and necrotizing vasculitis with gemcitabine therapy. Arch Ophthalmol 118(5):726–727CrossRefPubMedCentralGoogle Scholar
  3. 3.
    Sheyman AT, Wald KJ, Pahk PJ, Freund KB (2014) Gemcitabine associated retinopathy and nephropathy. Retin Cases Brief Rep 8(2):107–109CrossRefPubMedCentralGoogle Scholar
  4. 4.
    Batra S, Wadhwa J, Vaid AK, Sharma N (2013) Old drugs: new complications. BMJ Case Rep. doi: 10.1136/bcr-2012-008066 CrossRefPubMedPubMedCentralGoogle Scholar
  5. 5.
    Shahab N, Haider S, Doll DC (2006) Vascular toxicity of antineoplastic agents. Semin Oncol 33:121–138CrossRefPubMedCentralGoogle Scholar
  6. 6.
    O’Brien ME, Tonge K, Blake P, Moskovic E, Wiltshaw E (1992) Blindness associated with high-dose carboplatin. Lancet 339(8792):558CrossRefPubMedCentralGoogle Scholar
  7. 7.
    Tran TH, Desauw C, Rose C (2009) Gemcitabine-induced retinopathy in a diabetic patient. Acta Ophthalmol 87(1):114–115CrossRefPubMedCentralGoogle Scholar
  8. 8.
    Agustoni F, Platania M, Vitali M et al (2014) Emerging toxicities in the treatment of non-small cell lung cancer: ocular disorders. Cancer Treat Rev 40(1):197–203CrossRefPubMedCentralGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2017

Authors and Affiliations

  • Umesh Chandra Behera
    • 1
  • Rohit R. Modi
    • 1
  • Jenil Sheth
    • 1
  • Arshi Singh
    • 1
  1. 1.L V Prasad Eye InstitutePatia, BhubaneswarIndia

Personalised recommendations